Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Depression vs. 'negative' psychotic symptoms ed_uk2010

Posted by Tomatheus on February 14, 2015, at 21:52:11

In reply to Re: Depression vs. 'negative' psychotic symptoms Tomatheus, posted by ed_uk2010 on February 14, 2015, at 18:09:54

Ed,

Thank you for responding to so much of what I've written. Your responses all seem to make a lot of sense, and I appreciate the fact that you've taken so much time to write.

Now, to your questions...

> So, have you been supplementing for around 2 years?

I haven't been supplementing that whole time. I was initially wary of taking vitamin D3 because I had noticed what seemed to be a worsening of my psychotic symptoms when I tried taking it previously when I wasn't taking any antipsychotics. So, I've been taking vitamin D3 (which doesn't worsen my psychosis when taken with Abilify) consistently now for a little more than a year, although I've only been at my current dose of 3,600 IU for what I'd guess to be three to four months.

> How old were you at the onset of depression? And how old at the onset of psychosis/manic? Was any of the psychosis potentially drug-induced? Any family history of mental health problems?

I was 20 when my depressive symptoms first surfaced and 27 when the psychosis and likely mania emerged. Other than having a cousin who has Asperger's syndrome (which I think is now just classified as "autism spectrum disorder" in the new DSM), I don't have any family history of problems related to mental health.

As far as the extent to which my psychosis might drug-induced is concerned, I was taking tranylcypromine with SAM-e (which I don't recommend anyone trying, as the combo is contraindicated) at the time the symptoms emerged. About a month before my psychosis began, I took aminoguanidine alongside the tranylcypromine and SAM-e that I was taking and had a bad reaction to it. My cognition seemed to be horribly affected on the day I took aminoguanidine, and in the days that passed after that, I didn't feel as though my cognition had completely recovered. Perhaps it still hasn't completely recovered, and taking aminoguanidine with tranylcypromine and SAM-e might have played a part in bringing on my psychosis? Curiously, I've come across some animal studies showing that aminoguanidine and other inducible nitric oxide synthase inhibitors can exacerbate Toxoplasma gondii infections. Now, that doesn't necessarily prove that an existing latent T. gondii infection + inducible nitric oxide synthase inhibition = psychosis due to activated infection, but I would hypothesize that that might represent one possibility in my case. That's not to say that there aren't other possible explanations for my psychosis.

> >I've tried most of the SSRIs, Cymbalta, Anafranil, Wellbutrin, Remeron, tianeptine, and all of the MAOIs. I might be leaving some out. I'm avoiding taking more SNRIs and TCAs because Cymbalta and Anafranil left me feeling quite agitated and irritable.
>
> Apart from the MAOIs, did you experience any benefit from any of them? And apart from Cymbalta/Anafranil, did you experience any major side effects?

I noticed very weak benefits from Wellbutrin, and taking Wellbutrin with lithium carbonate seemed to produce further partial benefits. I took that mix of medications for about two years for my depressive symptoms before the onset of my psychosis. I recall noticing some kind of positive response to tianeptine on the first day I took it and possibly the second day as well, but nothing noticeable that was positive after that. Some of my SSRI trials seemed to lead to a cyclical response, with a pattern of worse depression symptoms alternating with euthymia or perhaps hypomania. However, with Zoloft and Lexapro, I just seemed to notice a worsening of depressive symptoms. I didn't stay on either medication, especially the Lexapro, for long, though.

As far as major side effects were concerned, those from Remeron were awful. I experienced extreme rage and aggression following ingestion of a single dose of mirtazapine and did not take any more of the stuff.

> This is entirely speculative, but I was wondering whether your intolerance of dual re-uptake inhibitors might not automatically equal intolerance of selective NE antidepressants eg. desipramine. I think you would need to be very cautious and initiate with the minimum possible dosage if you were to attempt this strategy. Still, it might be something to consider under close monitoring. It's possible that the dual re-uptake effect led to mood instability which a more selective drug might not necessarily produce. Even so, there is undoubtedly a risk of side effects as you're already well aware.

You could be right that I might respond more favorably to a medication that's more selective in its inhibition of norepinephrine, such as desipramine. I'm kind of wary of taking norepinephrine-boosting medications mainly because I suspect that it might be the NRI actions of Anafranil and Cymbalta that led to the agitation and irritability that I experienced on those medications, but desipramine might be something to consider, especially if the response that I currently seem to be noticing to my vitamin D3 completely fades.

And from your other post:
> What's your experience of fish oil supplements?

I've responded differently to fish oil during different stages of my illness. Prior to the onset of my psychosis, I never seemed to notice positive benefits or any real side effects from it. At one point following the onset of my psychosis, I tried taking a high-EPA version of fish oil and noticed a slight worsening of ideas of reference. I've also taken DHA on and off at various points since the onset of my psychosis, noticing a boost in both energy and agitation/irritability during my first few days taking it.

Well, that's all for now. Thank you again for writing and for asking the questions that you've asked. You've certainly delved deeper into my case than some psychiatrists I've seen, including my current one.

Anyway, take care,
Tomatheus


Has long-standing difficulties with energy and concentration, as well as psychotic and cognitive symptoms

Taking Abilify & supplements including vitamins B3 & D3


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Tomatheus thread:1076218
URL: http://www.dr-bob.org/babble/20150129/msgs/1076652.html